Q. Can stimulant medication be prescribed after an episode of psychosis?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by Dr. Divya Banu M
Published on Aug 03, 2019

Hello doctor,

Is it ever appropriate to prescribe stimulant medication after an episode of psychosis? I am a patient that has done well on them in the past and is struggling to mange my ADHD without them. The psychosis happened last year during a period of social isolation.

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

You have raised a very pertinent question. Stimulant medication can raise the risk of relapse in psychotic symptoms. If psychotic symptoms were clearly treatment-emergent, generally it is not advisable to try stimulants again. If ADHD symptoms are problematic, you can discuss with your doctor about trying non-stimulant options like Intuniv (Guanfacine XR). Also, try to follow behavioral strategies to manage ADHD symptoms.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Mediterranean Diet and ADHD Prevention

Article Overview: For the first time, a team of researchers was able to demonstrate a strong link between a type of diet and the risk of ADHD. Read Article


Dr. Laurent Hiffler
Nutritionist

This article is a review of a study that showed how Mediterranean type of diet can influence ADHD (attention deficit hyperactivity disorder). A research team published a very interesting study demonstrating for the first time, a strong link between a type of diet and the risk of ADHD. Children who ...  Read Article

I had an episode of psychosis. How long should I stay on the treatment?

Query: Hello doctor,I am a 35 years old male. I had an episode of psychosis for the first time four months ago and is treated with Risperidone and Escitalopram. For how long should I stay on the treatment?  Read Full >>


Dr. Prashant Gohil
Psychiatrist

Answer: Hello, Welcome to icliniq.com. For psychosis, Risperidone is considered the right drug. However, Escitalopram is given for depression. So if at present you do not have any depressive symptoms you can discontinue Escitalopram. However, Risperidone should be continued at least for a year in the firs...  Read Full

I have symptoms of ADHD like fidgeting, restlessness, etc. Does someone gets ADHD in their teenage years?

Query: Hello doctor, I am a 16-year-old male. I am concerned about my mental health. I have symptoms of ADHD like fidgeting, restlessness, being very talkative, losing focus or attention, but I am very extroverted, and my academic ratings are good. Does someone get ADHD in their teenage years? And am I on...  Read Full >>


Dr. Suresh Kumar G D
Child Health Specialist, Paediatrician, Psychiatrist

Answer: Hello, Welcome to icliniq.com. ADHD (attention-deficit hyperactivity disorder) is a developmental condition which is noticeable since early childhood. Symptoms like hyperactivity, impulsivity, inattention will be present before the age of 12 years. Parents and teacher would have commented about it...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.